Alert archive / Kentucky / High Wind Warnings in 2006

High Wind Warning 2, NWS Jackson, KY

October 17, 2006Harlan County, Letcher County, Kentucky

NWS Jackson, KY issued this high wind warning at Oct 17, 2006, 1:39 AM EDT for Harlan County, Letcher County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2006, 1:39 AM EDT (05:39 UTC)
Expired
Oct 17, 2006, 7:54 AM EDT
In force
6 hr
Issued by
NWS Jackson, KY

Counties Harlan County, KY, Letcher County, KY

The radar

The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.7 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KJKL 170539
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
139 AM EDT TUE OCT 17 2006

...DAMAGING WIND GUSTS UP TO 60 MPH EXPECTED UNTIL 8 AM EDT..

.WINDS ASSOCIATED WITH A STRONG LOW PRESSURE SYSTEM WILL BE CAUSING 
WIND GUSTS UP TO 60 MPH TO AFFECT MOSTLY THE HIGHER ELEVATIONS OF
HARLAN AND LETCHER COUNTIES IN SOUTHEASTERN KENTUCKY THROUGH 8 AM. AT
TIMES...THESE WIND GUSTS MAY MIX DOWN INTO THE VALLEYS.

KYZ088-118-171200-
/O.NEW.KJKL.HW.W.0002.061017T0539Z-061017T1200Z/
HARLAN-LETCHER-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG
139 AM EDT TUE OCT 17 2006

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 8 AM EDT THIS MORNING. 

WIND GUSTS UP TO 60 MPH TO AFFECT MOSTLY THE HIGHER ELEVATIONS OF
HARLAN AND LETCHER COUNTIES IN SOUTHEASTERN KENTUCKY THROUGH 8 AM. AT
TIMES...THESE WIND GUSTS MAY MIX DOWN INTO THE VALLEYS..

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING AND CAN LEAD TO PROPERTY DAMAGE.

$$

JJ
1 follow-up statement
000 
WWUS73 KJKL 171154
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
754 AM EDT TUE OCT 17 2006

...HIGH WIND WARNING HAS BEEN CANCELLED...

.THE HIGHEST WINDS HAVE SUBSIDED.

KYZ088-118-171300-
/O.CAN.KJKL.HW.W.0002.000000T0000Z-061017T1200Z/
HARLAN-LETCHER-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG
754 AM EDT TUE OCT 17 2006

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE HIGH
WIND WARNING. 

$$

JJ

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this high wind warning went out at Oct 16, 9:56 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Oct 16, 9:56 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
956 PM EDT MON OCT 16 2006

.DISCUSSION...

THE FORECAST IS IN PRETTY GOOD SHAPE THIS EVENING. DID MAKE SOME
ADJUSTMENTS TO DROP OUR OVERNIGHT LOW TEMP AS OBS ARE RUNNING A
COUPLE DEGREES BELOW ADVERTISED LEVELS ALREADY. HOWEVER...WILL USE
CURRENT TEMPS AS A BASE AND KEEP THEM FAIRLY STEADY THROUGH THE REST
OF THE OVERNIGHT...EVEN RISING A DEGREE OR TWO TOWARDS DAWN AS WINDS
INCREASE AND WARMER AIR CONTINUES TO GET PUMPED INTO THE AREA ON THE
BACK OF A VERY HEALTHY SOUTHERLY LOW LEVEL JET. OTHERWISE...ONLY
COSMETIC CHANGES WERE MADE TO MATCH UP WITH MOST RECENT TRENDS.

UPDATED ZONES...ISC GRID PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION...

545 PM EDT MON OCT 16 2006

20Z SFC ANALYSIS SHOWS A BROAD AND DEEP AREA OF LOW PRESSURE COVERING
THE HEART OF THE NATION. A SFC WAVE WITHIN THIS LOW IS LIFTING
NORTHEAST INTO THE TENNESSEE VALLEY AND LATER INTO THE CENTRAL
APPALACHIANS. AHEAD OF THIS...A TIGHT PRESSURE GRADIENT BETWEEN THE
LOW AND HIGH PRESSURE ALONG THE MID ATLANTIC STATES IS KEEPING A
STRONG FETCH OF SOUTHERLY FLOW RUNNING FROM THE GULF UP INTO THE
REGION. ON RADAR...A LARGE AREA OF LIGHT RAIN HAS OVERSPREAD THE
CWA...THOUGH LITTLE OF THE PCPN HAS BEEN MAKING IT TO THE SFC THANKS
TO DOWNSLOPING AND A DRY AIRMASS. THE RAIN AND CLOUDS HAVE ALSO KEPT
TEMPERATURES FROM CLIMBING TOO FAR OUT OF THE 50S.

THE MODELS ARE IN BETTER AGREEMENT THROUGH 48 HOURS WITH THE
DEEPENING TROUGH SETTLING SOUTH THROUGH THE ROCKIES WHILE RIDGING
BUILDS OVER THE SOUTHEAST. A HEALTHY STREAM OF SHORTWAVE ENERGY WILL
PASS BETWEEN THESE SYSTEMS...RUNNING ACROSS KENTUCKY TONIGHT AND
TUESDAY. THE MOST SIGNIFICANT WAVE PASSES THROUGH BY TUESDAY
AFTERNOON FOLLOWED BY MODERATE RIDGING. AS THE MAIN TROUGH SHIFTS
EASTWARD THE MODELS LOSE THEIR AGREEMENT. THE GFS IS FASTER AND
FARTHER NORTH THAN THE NAM WITH THE PORTION OF THE TROUGH THAT PASSES
THROUGH DURING THE DAY THURSDAY. WITH THIS FEATURE THE MORE
CONSISTENT GFS IS PREFERRED. LATER ON...THE GFS SWINGS THE BASE OF
THE TROUGH THROUGH THE OHIO VALLEY DURING THE DAY FRIDAY...BEFORE
HEIGHT RISE TEMPORARILY IN RESPONSE TO A REENFORCING SHOT OF ENERGY
DIVING DOWN THE BACKSIDE OF THE PERSISTENT TROUGH. THE UNSEASONABLY
DEEP AND BROAD LOW THEN ROLLS OVER THE GREAT LAKES KEEPING KENTUCKY
IN A STRONG NEGATIVE ANOMALY RIGHT INTO THE MIDDLE OF NEXT WEEK.

SENSIBLE WEATHER WILL FEATURE A RAINY NIGHT AS THE SFC WAVE MOVES
OVER THE REGION FED BY AN INCREDIBLE 90 KT 850MB JET AND PWS
APPROACHING TWO INCHES. HEAVY RAIN IS THE MAIN CONCERN DUE TO THE
DURATION OF THE EXPECTED EVENT AND THE POSSIBILITY OF CELL TRAINING.
ACCORDINGLY...HAVE ADDED HEAVY RAIN WORDING TO THE WX GRIDS AND TEXT
ZONES. THE SFC LOW PUSHES INTO EAST KENTUCKY TOWARD DAWN WITH A
CONTINUED THREAT FOR HEAVY RAIN INTO THE FIRST PART OF TUESDAY. THE
LOW PIVOTS NORTH BY MIDDAY ALLOWING FOR THE BULK OF THE RAIN TO MOVE
OUT OF THE AREA. ASIDE FROM LINGERING LOW CLOUDS AND LIGHT SHOWERS
...THE WEATHER WILL SETTLE DOWN HEADING INTO WEDNESDAY. HOWEVER...THE
NEXT SHARPENING OF THE UPPER LOW WILL START TO GEN UP A STORM IN THE
SOUTHERN PLAINS AND THIS COMES EAST BY WEDNESDAY NIGHT WITH A
RENEWED THREAT OF SHOWERS AND THUNDERSTORMS. UNLIKE TONIGHT/S RAIN...
COOLER WEATHER FOLLOWS THE THURSDAY FRONT AS SFC HIGH PRESSURE WORKS
TO DRY OUT THE LINGERING MOISTURE. THE NEXT UPPER LEVEL...AND
SFC...LOW WILL THEN APPROACH THE AREA FOR SUNDAY WITH ANOTHER CHANCE
OF SHOWERS AND RENEWED COOL WEATHER EXPECTED TO START THE NEXT WEEK.

AGAIN...A BLEND OF MOS TEMPERATURES FROM THE MAV AND MET WERE
PREFERRED THROUGH THE SHORT TERM PART OF THE FORECAST. WITH THE HIGH
MOISTURE CONTENT...HAVE KEPT THE RIDGE VALLEY TEMP SPLIT TO A
MINIMUM...IN FACT WENT WITH COOLER LOWS ON THE RIDGES FOR TUESDAY
NIGHT. MILDER LOWS ARE EXPECTED WEDNESDAY NIGHT AHEAD OF THE NEXT
FRONT. THE MOS GUIDANCE HAVE COME INTO LINE WITH OUR FORECAST OF 100
POPS TONIGHT AND CATEGORICAL...FROM THE MET...ON TUESDAY. A FEW
SHOWERS WILL LINGER TUESDAY EVENING BEFORE DRYING TAKES PLACE FOR A
TIME...UNTIL THE THREAT INCREASES AGAIN WEDNESDAY NIGHT.

AS FOR THE GFE/IFPS GRIDS...USED MY STANDARD POPULATION PROCEDURE TO
CREATE THE WIND AND DEWPOINT GRIDS FROM THE NAM12 THROUGH 84 HOURS.
WITH THE SATURATED...HIGH PGF...ENVIRONMENT ONLY MADE MINOR TWEAKS
TO THESE GRIDS. THE REST OF THE FORECAST WAS IN GREAT SHAPE WITH JUST
SOME SMALL ADJUSTMENTS TO THE SKY AND POP GRIDS MADE FOR WEDNESDAY
THROUGH FRIDAY.

1118 AM EDT MON OCT 16 2006

OVERRUNNING RAINS ARE HEADING OUR WAY THIS MORNING. MOST OF THE
INITIAL BAND HAS NOT BEEN ENOUGH TO MEASURE IN THE LOW LEVEL DRY
ATMOSPHERE IN PLACE. A MUCH MORE DEFINED RAIN BAND IS CURRENTLY
ENCOMPASSING TENNESSEE. JKL VAD WIND PROFILE IS NOT SHOWING STRONG
DOWNSLOPING IN THE LOWEST 5K THOUSAND FEET AS OF YET. FEEL THAT THIS
BAND WILL BE SUBSTANTIAL ENOUGH TO MEASURE ACROSS A GOOD PORTION OF
THE CWA EVENTUALLY. THE BIG SANDY BASIN WILL HAVE THE BEST CHANCE TO
HOLD OFF ON MEASURING WITH THE DRIER AIR. CONSEQUENTLY...WILL LOWER
TEMPERATURES ACROSS THE AREA WITH RATHER THICK CLOUD COVER AND THE
RAIN THREATENING A BIT EARLIER. UPDATE OUT SHORTLY.

339 AM EDT MON OCT 16 2006

A GOOD RAIN MAKER IS HEADED TOWARD THE REGION AS UPPER LOW EJECTS
OUT OF THE SOUTHWESTERN U.S. ON A TRACK THAT WILL TAKE IT ACROSS THE
OHIO VALLEY BY TUESDAY. SURFACE LOW PRESSURE HAS ORGANIZED OVER DEEP
SOUTH TEXAS AND THIS SYSTEM WILL RIDE NORTHEAST TO BE LOCATED OVER
THE BLUEGRASS STATE ON TUESDAY. IN ADVANCE OF THE LOW...A STRONG
LOW-LEVEL JET WILL GRAB AMPLE GULF MOISTURE AND THRUST IT OVER A
DEEP STABLE AIRMASS WHICH WILL BE LOCATED OVER EAST KENTUCKY. THIS
WILL SET THE STAGE FOR A SOAKING RAINFALL CENTERED ON MONDAY NIGHT
AND TUESDAY MORNING.

MODELS STILL HAVEN/T COME INTO COMPLETE AGREEMENT AS OF YET WITH THE
DETAILS BUT ANY DIFFERENCES ARE MINOR FOR OUR NECK OF THE WOODS
THROUGH TUESDAY. 16/00Z GFS WAS UTILIZED FOR ANY TWEAKS TO THE SHORT
TERM FORECAST.

AREA OF LIGHT RAIN OVER TENNESSEE ON THE NOSE OF LOW-LEVEL JET IS
SPREADING NORTHEAST TOWARD THE AREA. DOWNSLOPING SOUTHEASTERLY WINDS
WILL EAT AWAY AT THIS AS IT APPROACHES THIS MORNING. VERTICAL
TIME/HEIGHTS SHOW DOWNSLOPE FLOW KEEPING THE COLUMN DRY BELOW 10K-FT
SO ANY PRECIP WILL HAVE A HARD TIME REACHING THE GROUND TODAY. BEST
CHANCE FOR IT TO OCCUR WILL BE ACROSS OUR SOUTHWEST COUNTIES IN THE
AFTERNOON. ISENTROPIC LIFT STRENGTHENS LATE TODAY TO A POINT WHERE
IT WILL LIKELY OVERCOME THE DOWNSLOPE BY TONIGHT SO HAVE CONTINUED
CATEGORICAL POPS. ONE CHANGE...AND ONLY MAJOR CHANGE TO INHERITED
FORECAST...WAS TO SIGNIFICANTLY REDUCE QPF FOR THE EVENT. WINDS BELOW
H850 STAY BETWEEN 140 AND 180 DEGREES AND INCREASE TO 30 TO 40-KTS
OVERNIGHT AND THIS WILL SIGNIFICANTLY REDUCE QPF OVER EAST KENTUCKY.
HAVE THUS FORECASTED A STORM TOTAL QPF AROUND AN INCH...EXCEPT UP TO
AN INCH AND A HALF ACROSS OUR SOUTHERN COUNTIES WHERE DOWNSLOPE FLOW
WILL HAVE THE LEAST AMOUNT OF IMPACT. NO HYDRO CONCERNS AT THIS TIME.

STABLE LAYER IS SO DEEP THAT THUNDERSTORM CHANCES ARE SLIM BUT WILL
INCLUDE DUE TO STRONG DYNAMICS INVOLVED. WINDS WILL BE RATHER GUSTY
OVER OUR HIGH ELEVATION SITES SUCH AS BLACK MOUNTAIN OVERNIGHT
TONIGHT BUT STABILITY OF THE NEAR-SURFACE ENVIRONMENT SHOULD KEEP
WINDS MUCH LIGHTER IN THE VALLEYS AND LOWER RIDGES.

SYSTEM PULLS AWAY ON TUESDAY BUT CATEGORICAL POPS STILL NECESSARY IN
THE MORNING. CLOUD COVER ALSO LOOKS EXTENSIVE...NOT REALLY
DISSIPATING UNTIL WEDNESDAY PER TIME/HEIGHTS. THIS WILL HOLD TEMPS
DOWN AND HAVE STAYED BELOW GUIDANCE. SKIES SHOULD SCATTER OUT ON
WEDNESDAY WITH TEMPS WARMING WELL UP INTO THE 70S PER PROGGED H850
TEMPS.

NEXT SYSTEM ON SCHEDULE TO ARRIVE THURSDAY AND THURSDAY NIGHT. MUCH
LESS MOISTURE WITH THIS SYSTEM COMPARED TO IT/S PREDECESSOR...BUT
TEMPS COOL BACK BELOW NORMAL BEHIND FOR THE WEEKEND. ALL HANDLED
WELL IN INHERITED FORECAST SUITE.

942 PM EDT SUN OCT 15 2006

FORECAST IS PRETTY MUCH ON TRACK TONIGHT. THINKING WAS THAT HIGHER
CLOUDS WERE THICK ENOUGH TO GO WITH MOSTLY CLOUDY SKIES...BUT HAVE
BEEN ABLE TO PICK UP PLENTY OF STARS THROUGH THE CI SHIELD ON THE
OCCASIONAL TRIP OUTSIDE. THEREFORE...WILL CONTINUE TO CARRY PARTLY
CLOUDY WORDING IN THE ZONES AND IN THE ISC GRIDS. TEMPS...AND MOST
OTHER ELEMENTS ARE LOOKING GOOD AS WELL. THE ONLY EXCEPTION ARE THE
FCST WINDS...WHICH ARE A BIT HIGH. HOWEVER...BASED ON UPSTREAM OBS
EXPECT SOUTHEAST GRADIENT WINDS TO PICK UP SOME THROUGH THE
OVERNIGHT...ESPECIALLY ALONG THE THERMAL BELT AND AT THE HIGHER
ELEVATIONS. THEREFORE WILL LET THE FCST STAND AS IS...NO UPDATES
PLANNED AT THIS TIME.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RAY
Hazardous weather outlook, Oct 16, 11:03 PM EDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1103 PM EDT MON OCT 16 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1103 PM EDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...OVERNIGHT.

PERIODS OF LOCALLY HEAVY RAINFALL ARE POSSIBLE OVERNIGHT.

SOUTHEAST WINDS WILL INCREASE OVERNIGHT ACROSS THE HIGH TERRAIN
ALONG THE VIRGINIA BORDER. WIND GUSTS OF BETWEEN 30 AND 40 MPH MAY
AFFECT LOCATIONS GENERALLY ABOVE 2000 FEET. THIS INCLUDES...BUT IS
NOT LIMITED TO MOUNTAIN PASSES...U.S. HIGHWAYS 119 AND 421 CROSSING
PINE MOUNTAIN...AND KENTUCKY STATE HIGHWAY 160 BETWEEN LYNCH AND THE
VIRGINIA STATE LINE AND HURRICANE GAP. OF PARTICULAR CONCERN ARE
MOTORIST DRIVING HIGH PROFILE VEHICLES THROUGH THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY.

GUSTY WINDS ALONG THE HIGH TERRAIN NEAR THE VIRGINIA BORDER WILL
CONTINUE THROUGH THE EARLY MORNING HOURS ON TUESDAY WITH GUSTS UP TO
40 MPH POSSIBLE AT TIMES. THE GUSTY WINDS WILL SUBSIDE DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ABE/RAY

In the hours before

Special weather statement, Oct 16, 10:46 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1046 PM EDT MON OCT 16 2006

KYZ087-088-118-170900-
BELL-HARLAN-LETCHER-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG
1046 PM EDT MON OCT 16 2006

...GUSTY WINDS TO AFFECT THE HIGHER ELEVATIONS OF EASTERN KENTUCKY...

A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION OVERNIGHT
AND TUESDAY. WINDS ASSOCIATED WITH THIS SYSTEM WILL BE INCREASING...
CAUSING WIND GUSTS UP TO 40 MPH TO AFFECT THE HIGHER ELEVATIONS OF
SOUTHEASTERN KENTUCKY THROUGH AT LEAST TUESDAY MORNING. OF
PARTICULAR CONCERN WILL BE THOSE LOCATIONS HIGHER THAN ABOUT 2000
FEET. THIS INCLUDES...BUT IS NOT LIMITED TO MOUNTAIN PASSES...U.S.
HIGHWAYS 119 AND 421 CROSSING PINE MOUNTAIN...AND KENTUCKY STATE
HIGHWAY 160 BETWEEN LYNCH AND THE VIRGINIA STATE LINE AND HURRICANE
GAP. MOTORISTS TRAVELING THROUGH THE MOUNTAINS OVERNIGHT AND TUESDAY
ARE ENCOURAGED TO DRIVE WITH EXTRA CAUTION...ESPECIALLY THOSE
DRIVING HIGH PROFILE VEHICLES. MONITOR NOAA ALL HAZARDS WEATHER
RADIO...AND LOCAL RADIO AND TELEVISION MEDIA FOR FURTHER DETAILS OR
UPDATES.

RAY

Nearby

High Wind Warnings in Kentucky, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.